Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 55, NWS Paducah, KY

November 10, 2002Gallatin County, Illinois

NWS Paducah, KY issued this flash flood warning at Nov 10, 2002, 1:14 AM CST for Gallatin County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 1:14 AM CST (07:14 UTC)
Expired
Nov 10, 2002, 4:15 AM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Gallatin County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 100714
FFWPAH
ILC059-101015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
113 AM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 415 AM CST

* AT 110 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING TO MOVE ACROSS      
  THE SOUTHERN PART OF GALLATIN COUNTY.  RAINFALL IN EXCESS OF 
  3 INCHES OVER THE PAST 3 HOURS WAS INDICATED BY DOPPLER RADAR OVER 
  PARTS OF SOUTHERN GALLATIN COUNTY. 
  
* LOCATIONS IMPACTED INCLUDE... GIBSONIA AND SALINE MINES 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3781 8811 3764 8820 3762 8837 3779 8838

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 1:48 PM CST, 11 hours 26 minutes earlier.

Area forecast discussion, Nov 9, 1:48 PM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SAT NOV 9 2002

SEVERAL CHALLENGES WITH THE PACKAGE...CONVECTION/SEVERITY TONIGHT
AND TOMORROW...OVERALL TIMING OF PRECIPITATION AND WINDS.

12 UTC UPPER AIR MAPS SHOW SEVERAL SHORTWAVES IN THE SOUTHWEST FLOW
AT 500MB. THE ONE OVER TEXAS WILL BE OUR MAIN CONCERN
TONIGHT...ANOTHER OVER MONTANA...WHICH WILL BRING AN END TO THE
PRECIPITATION ON SUNDAY. 170KT JET AT 250 MB WAS SEEN OVER THE
ROCKIES. AT 850...THE MOISTURE AND FLOW SUGGEST THE DEEPER MOISTURE
WILL BE TO OUR EAST WITH SOUTHWEST FLOW. AT THE SURFACE 70 DEGREE
DEWPOINTS WERE ALONG THE GULF COAST WITH MID 50S ALREADY HERE.
GRADIENT AHEAD OF SURFACE LOW PRODUCING WIND GUST OVER 30 MPH IN THE
CWA.

PREFER COMBINATION OF RUC AND AVN MODELS FOR THIS PACKAGE.

MOISTURE WILL CONTINUE TO MOVE NORTH EARLY THIS EVENING AT THE
SURFACE AND ISENTROPICALLY ALONG THE 300K SURFACE. THIS MOISTURE
WILL AID IN THE DESTABILIZATION OF THE ATMOSPHERE...HOWEVER...18 UTC
LAPS SOUNDING HAS A PRETTY LARGE CAP. WITH THE HIGH SHEAR ONLY A
LITTLE INSTABILITY IS NEEDED TO GET THUNDERSTORMS GOING. WILL
CONTINUE WITH CHANCE OVER THE WEST AND LIKELY EAST TONIGHT. STORM
RELATIVE HELICITY VALUES FORECAST TO BE NEAR 600 THIS EVENING OVER
THE EASTERN HALF...SO ROTATION IS LIKELY ONCE STORMS START. WILL
KEEP MENTION OF SEVERE.

AS FIRST WAVE EXITS THE AREA TONIGHT...MOST OF THE PRECIPITATION
WILL END BY MIDNIGHT...BUT MAY LINGER OVER THE NORTHERN SECTIONS.
SWODY2 HAS US IN SLIGHT...BUT CURRENT THINKING IS THAT COLD FRONT
WILL BE ALONG A BOONVILLE INDIANA TO MAYFIELD KENTUCKY LINE BY 18Z
AND SHOULD EXIT THE AREA BY 21Z. WILL END PRECIP FROM WEST TO EAST
DURING THE DAY.

RIDGING SETS UP FOR MOST OF THE UPCOMING WEEK UNTIL THURSDAY NIGHT
AND FRIDAY AS COLD FRONT DROPS SOUTH INTO THE REGION. MRF, ENSEMBLES
AND ECMWF ALL IN GENERAL AGREEMENT ON THIS FEATURE. CURRENT FORECAST
HAS CHANCE OF RAIN FRIDAY...WILL INTRODUCE THURSDAY NIGHT CHANCE AS
WELL.

AS FOR TEMPERATURES...LOCAL TEMPERATURE COMPUTATIONS WERE CLOSEST TO
THE AVN...SO MAINLY MINOR CHANGES MADE TO AVN/MEX GUIDANCE.

MAIN CHANGES TO GRIDS...
TIMING OF PRECIPITATION AND WINDS TOMORROW ALONG WITH LOWER POPS
DROPPED MENTION OF PRECIP MONDAY NIGHT INTO TUESDAY
INTRODUCE CHANCE OF SHOWERS THURSDAY NIGHT.

THANKS TO ILX FOR COORD.

.PAH...NONE.

SPODEN
Hazardous weather outlook, Nov 9, 5:45 PM CST, 7 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE OUTLOOK AREA
TONIGHT. ISOLATED TORNADOES ARE POSSIBLE...HOWEVER...THE PRIMARY
THREAT REMAINS DAMAGING THUNDERSTORM WINDS. BRISK SOUTH WINDS WILL
CONTINUE TO TRANSPORT MOIST AND UNSTABLE AIR ACROSS OUR REGION
TONIGHT. AN UPPER LEVEL DISTURBANCE OVER THE OZARK REGION OF
MISSOURI THIS EVENING WILL MOVE EAST...ACROSS THE LOWER OHIO VALLEY
LATE TONIGHT. THIS DISTURBANCE MAY INITIATE THUNDERSTORMS...SOME OF
WHICH COULD BECOME SEVERE. THE CHANCE OF STORMS WILL GRADUALLY
INCREASE DURING THE EVENING...WITH THE HIGHEST CHANCES AROUND
MIDNIGHT. STORM MOVEMENT WILL BE TO THE NORTHEAST AROUND 45 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

.DAYS TWO THROUGH SEVEN...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. PRELIMINARY INDICATIONS ARE
THAT LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. THE
GREATEST THREAT OF SEVERE STORMS IS FORECAST OVER WESTERN KENTUCKY
DURING THE MIDDAY HOURS. THE COLD FRONT WILL MOVE EAST OF THE REGION
AROUND MID AFTERNOON...ENDING THUNDERSTORM ACTIVITY.

YORK

In the hours before

Local storm report, Nov 9, 8:40 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DOGWOOD                   MO   1.50 INCH HAIL
11/09/02   MISSISSIPPI                    REPORTED BY THE PUBLIC.

DLL/MJN
Local storm report, Nov 9, 10:44 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 PM    GOREVILLE                 IL   1.00 INCH HAIL
11/09/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Local storm report, Nov 9, 11:04 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    FRUITLAND                 MO   0.75 INCH HAIL
11/09/02   CAPE GIRARDEAU                 REPORTED BY THE PUBLIC.

DLL/MJN
Special weather statement, Nov 9, 11:05 PM CST, 2 hours 9 minutes before
ILZ084-092-MOZ076-086-087-109>112-114-100530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 PM CST SAT NOV 9 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR ALL OF SOUTHEAST MISSOURI
AND JACKSON AND ALEXANDER COUNTIES IN SOUTHWEST ILLINOIS.
Local storm report, Nov 9, 11:53 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CST SAT NOV 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    FRUITLAND                 MO   WIND DAMAGE
11/09/02   CAPE GIRARDEAU                 TRAILER FLIPPED UP
                                          AGAINST HOUSE AND CAUSED
                                          SOME STRUCTURAL DAMAGE TO
                                          HOUSE...SEVERAL LARGE
                                          TREE LIMBS DOWN...
                                          REPORTED BY COUNTY EM

1140 PM    WADESVILLE                IN   64 MPH WIND GUST
11/09/02   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Nov 10, 1:02 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 AM    3N EDDYVILLE              IL   1.75 INCH HAIL
11/10/02   POPE                           RELAYED BY SALINE COUNTY
                                          SHERIFFS OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:15 PM CSTTornado WarningPAHJohnson, Pope45 min
Nov 9, 11:28 PM CSTSevere Thunderstorm WarningPAHUnion47 min
Nov 9, 11:40 PM CSTTornado WarningPAHHardin50 min
Nov 9, 11:59 PM CSTSevere Thunderstorm WarningPAHJohnson, Pope61 min
Nov 10, 12:11 AM CSTSevere Thunderstorm WarningPAHGallatin, Saline64 min
Nov 10, 12:29 AM CSTTornado WarningPAHHardin61 min
Nov 10, 12:59 AM CSTSevere Thunderstorm WarningPAHPope61 min
Nov 10, 1:23 PM CSTTornado WarningPAHJackson37 min
Nov 10, 1:40 PM CSTTornado WarningPAHFranklin50 min
Nov 10, 2:04 PM CSTTornado WarningPAHHamilton41 min
Nov 10, 2:30 PM CSTSevere Thunderstorm WarningPAHAlexander30 min
Nov 10, 2:33 PM CSTTornado WarningPAHWayne, White27 min
Nov 10, 2:42 PM CSTSevere Thunderstorm WarningPAHPulaski33 min

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.